Numerous reports in the recent medical literature refer to evidences of severe liver damage, not infrequently resulting in death, in patients given cinchophen as the chief or sole therapeutic agent. This drug, originally introduced in 1908 as a mobilizer of uric acid and advocated for the relief of gout, has come to be commonly utilized as an analgesic, particularly for the relief of pain of rheumatic type. The more common use of this drug makes a further understanding of its toxic action highly desirable.
A few references were made to toxic reactions, such as the tendency to cause urticaria or digestive disturbances,1 early in the use of this drug, but the possibility of serious consequences was not appreciated until recently. Cabot,2 in 1925, first reported a death with acute hepatic atrophy following the use of cinchophen. A report on "The Specific Character of Toxic Cirrhosis as Observed in
MYERS HB, GOODMAN L. CINCHOPHEN HEPATITIS: AN EXPERIMENTAL STUDY. Arch Intern Med (Chic). 1932;49(6):946–949. doi:10.1001/archinte.1932.00150130069004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: